Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 2, 2018, 5:10 PM EDT for Guilford County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 5:10 PM EDT (21:10 UTC)
- Expired
- Aug 2, 2018, 6:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Raleigh, NC
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.4
The text
As transmitted.
807
WWUS82 KRAH 022110
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
510 PM EDT THU AUG 2 2018
NCZ021-022-038-022215-
Guilford NC-Forsyth NC-Davidson NC-
510 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH...NORTHEASTERN
DAVIDSON AND WESTERN GUILFORD COUNTIES UNTIL 615 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kernersville, or 8 miles north of High Point, moving northeast at 15
mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Summerfield, Stokesdale, Walkertown, Jamestown and Lake Jeanette
Marina.
LAT...LON 3626 8018 3626 8001 3625 7979 3598 7983
3592 8001 3592 8004 3591 8005 3590 8023
TIME...MOT...LOC 2110Z 237DEG 13KT 3611 8002
$$
HAINESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:18 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 2, 3:18 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 318 PM EDT Thu Aug 2 2018 .SYNOPSIS... The upper level trough over the Appalachians is expected to gradually weaken through Saturday. Bermuda high pressure will build in from the western Atlantic this weekend and early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Thursday... ...Flash flood threat for all the Piedmont through Friday at 800 PM... With merging low level boundaries focusing training thunderstorms over the Piedmont, we placed all the Piedmont into the Flash Flood Watch. The Watch was also extended in time through Friday evening at 800 PM. This will cover the expected rounds of thunderstorms with very heavy rain this afternoon, again later tonight (west), and much of central NC Friday. For the current situation, the merging outflows (one racing north and northwest from the Coastal Plain and Sandhills and the other moving slowly east through the eastern Piedmont) are expected to initially focus a wet microburst wind threat and flash flood threat along a line extending from Southern Pines to Sanford through the Triangle and Henderson/Oxford. It appears that the severe threat will only last for a few hours before evolving to a general flash flood threat. The flash flood threat may then begin to shift west again with time, back into the western Piedmont (per the CAMS model solutions). The current satellite and radar trends suggest additional storms over the higher terrain to advance east again into parts of the western Piedmont. There had already been flash flooding this morning in the Triad region. Any additional rain there will be problematic to say the least. The eastern Piedmont has not been as wet the last few days, so the flooding will be slower to develop (but with hourly rates to 3 inches through 500 PM) expect additional Warnings. The overturning due to the storms in the SE may stabilize that region, with a lull expected there late afternoon into the evening (Fayetteville to Raeford and Laurinburg). We will maintain the current likely to categorical POP, with the diurnal uptick of convection expected through the afternoon lasting into the early evening. Current data supports MLCapes 1500-2000 J/KG where the breaks occur, bulk shear 30-35kt (NW), and strong surface moisture convergence along outflows over the region. A few isolated strong wind gusts are expected (under 50 mph) - yet with saturated soils and weight of wet trees, even garden variety storms with gusts to 40 mph may produce downed trees. CAMS suggest convection will become more scattered to widely scattered this evening. Another round of convection may evolve tonight in the west - as yet another disturbance aloft rotates around the base of the southern Appalachians as the upper trough slowly weakens, threatening the western half of central NC (essentially the current Flash Flood Watch area). && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 415 AM Thursday... We'll still see numerous showers and storms with the potential for locally heavy rain and gusty winds. One more day of highs in the low-mid 80s, under mostly cloudy skies, before the heat starts gearing back up. Expect lows of 69-73 with pops slipping to low chance overnight as ascent quiets across the area. -GIH && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 315 PM Thursday... The Atlantic subtropical ridge builds west on Saturday and Sunday with a west to east oriented ridge axis centered near KCHS on Sunday afternoon with heights of 595dm. Precipitable water values on Saturday will range from 1.8 in the west to 2.1 in the east with PW values dropping a bit on Sunday. The air mass across central NC will be weak to moderately unstable during the afternoon and evening with frictional convergence near the coast, convergence near a weak Piedmont trough and differential heating in the mountains leading to widely scattered thunderstorms. Highs will range in the mid 80s to around 90 over the weekend with lows in the lower 70s. The upper level ridge shifts further west early next week with the ridge becoming centered over the southern Plains by Wednesday. A short wave trough in the westerly flow aloft moves across the Mid Atlantic and Carolinas on Monday and with some forcing for ascent and cooler air aloft, thunderstorm chances increase a bit. The flow aloft becomes more northwesterly on Tuesday with disturbances aloft supporting convective chances in the 30-40% range. Upper-level heights fall on Wednesday ahead of a stronger short wave trough that arrives in the OH Valley late in the day. The stronger flow aloft should support a more prominent Piedmont trough on Wednesday which will allow for an increase in convective coverage. Low level thickness values increase next week supporting highs in the upper 80s to lower 90s with some guidance even suggesting a couple of degrees hotter on Tuesday and Wednesday. -Blaes && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 315 PM Thursday... Thunderstorms will affect most of the TAF sites through 23z today, then a break expected. MVFR to IFR VSBYS and CIGS. Another round is expected later tonight in the KGSO area. Looking beyond 12z Fri, unsettled weather will continue through Fri, with a similar cycle of late-night/early-morning MVFR conditions followed by a slow rise to VFR by noon, scattered to numerous showers in the afternoon and early evening, followed by a trend back down to MVFR to IFR by midnight. Mid level ridging building in from the east Sat/Sun should result in a decrease in showers/storms as well as improved aviation conditions lasting into Mon. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday evening for NCZ007>010- 021>026-038>041-073>076-083-084. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...Haines AVIATION...Badgett/Hartfield
Hazardous weather outlook, Aug 2, 3:49 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 349 PM EDT Thu Aug 2 2018 NCZ011-027-028-042-043-077-078-085-086-088-089-032000- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 349 PM EDT Thu Aug 2 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Widespread hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-021>026-038>041-073>076-083-084-032000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Anson-Richmond- 349 PM EDT Thu Aug 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 2, 4:34 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
434 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG 1 WNW APEX 35.74N 78.87W
08/02/2018 WAKE NC NWS EMPLOYEE
THREE TREES DOWN ON OLIVE CHAPEL RD,
INCLUDING ONE ON A CAR.
&&
JFDSpecial weather statement, Aug 2, 4:37 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
437 PM EDT THU AUG 2 2018
NCZ010-011-022100-
Warren NC-Halifax NC-
437 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT WARREN AND NORTHWESTERN HALIFAX
COUNTIES UNTIL 500 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Littleton, or 14 miles east of Warrenton, moving north at 40 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Warrenton, Norlina, Littleton, Macon, Arcola, Airlie, Wise, Lake
Gaston, Southpointe And Morningstar Marinas and Roanoke Rapids Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3651 7790 3650 7782 3648 7777 3648 7774
3640 7771 3627 7780 3628 7802 3634 7819
3654 7826 3654 7790
TIME...MOT...LOC 2037Z 184DEG 36KT 3636 7791
HAINESSpecial weather statement, Aug 2, 4:42 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
442 PM EDT THU AUG 2 2018
NCZ038-039-073>075-022130-
Stanly NC-Randolph NC-Davidson NC-Moore NC-Montgomery NC-
442 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...
SOUTHEASTERN DAVIDSON...NORTHERN MONTGOMERY...SOUTHERN RANDOLPH AND
NORTHEASTERN STANLY COUNTIES UNTIL 530 PM EDT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
Troy, moving north at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Asheboro, Troy, North Carolina Zoo, Badin Lake, Biscoe, Seagrove,
Badin, Denton, Star and Steeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3567 8016 3572 7989 3560 7962 3528 7980
3532 8009
TIME...MOT...LOC 2042Z 187DEG 25KT 3540 7994
HAINESLocal storm report, Aug 2, 5:05 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD WALKERTOWN 36.17N 80.16W
08/02/2018 FORSYTH NC 911 CALL CENTER
SEVERAL ROADS CLOSED DUE TO FLOODING NEAR
HIGHWAY 66 AND HIGHWAY 311.
&&
JFDSpecial weather statement, Aug 2, 5:06 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT THU AUG 2 2018
NCZ022-039-022145-
Guilford NC-Randolph NC-
506 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN RANDOLPH AND
SOUTHWESTERN GUILFORD COUNTIES UNTIL 545 PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Seagrove, or 10 miles west of North Carolina Zoo,
moving north at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
High Point, Asheboro, Randleman, Archdale, Trinity, Ulah, Randleman
Regional Reservoir Marina and Martha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3591 8005 3597 7987 3588 7973 3551 7984
3553 8006
TIME...MOT...LOC 2105Z 188DEG 25KT 3560 7994
HAINESSpecial weather statement, Aug 2, 5:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
510 PM EDT THU AUG 2 2018
NCZ021-022-038-022215-
Guilford NC-Forsyth NC-Davidson NC-
510 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH...NORTHEASTERN
DAVIDSON AND WESTERN GUILFORD COUNTIES UNTIL 615 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kernersville, or 8 miles north of High Point, moving northeast at 15
mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Summerfield, Stokesdale, Walkertown, Jamestown and Lake Jeanette
Marina.
LAT...LON 3626 8018 3626 8001 3625 7979 3598 7983
3592 8001 3592 8004 3591 8005 3590 8023
TIME...MOT...LOC 2110Z 237DEG 13KT 3611 8002
HAINESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:08 PM EDT | Special Weather Statement | RAH | Alamance | 67 min |
| Aug 1, 9:43 PM EDT | Areal Flood Advisory | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph, Stanly | 3 hr |
| Aug 1, 10:20 PM EDT | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Davidson, Durham, Forsyth and 14 more | 46 hr |
| Aug 2, 6:43 AM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 92 min |
| Aug 2, 7:29 AM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Randolph | 3 hr |
| Aug 2, 8:15 AM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 7 hr |
| Aug 2, 9:10 AM EDT | Flash Flood Warning | RAH | Davidson, Guilford, Randolph | 6 hr |
| Aug 2, 11:35 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Guilford, Orange, Randolph | 3 hr |
| Aug 2, 11:56 AM EDT | Special Weather Statement | RAH | Granville, Person | 49 min |
| Aug 2, 12:12 PM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Aug 2, 12:18 PM EDT | Areal Flood Advisory | RAH | Durham, Orange, Person | 117 min |
| Aug 2, 12:47 PM EDT | Special Weather Statement | RAH | Durham, Orange | 43 min |
| Aug 2, 1:10 PM EDT | Special Weather Statement | RAH | Granville, Person | 50 min |
| Aug 2, 1:31 PM EDT | Special Weather Statement | RAH | Cumberland | 44 min |
| Aug 2, 1:33 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 42 min |
| Aug 2, 1:52 PM EDT | Areal Flood Advisory | RAH | Montgomery, Moore, Randolph | 77 min |
| Aug 2, 1:55 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 50 min |
| Aug 2, 1:58 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson | 47 min |
| Aug 2, 2:00 PM EDT | Special Weather Statement | RAH | Wayne | 60 min |
| Aug 2, 2:03 PM EDT | Areal Flood Advisory | RAH | Guilford | 92 min |
| Aug 2, 2:04 PM EDT | Special Weather Statement | RAH | Durham | 56 min |
| Aug 2, 2:26 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Sampson | 34 min |
| Aug 2, 2:28 PM EDT | Special Weather Statement | RAH | Chatham | 47 min |
| Aug 2, 2:30 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 60 min |
| Aug 2, 2:32 PM EDT | Special Weather Statement | RAH | Moore | 58 min |
| Aug 2, 2:34 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange | 41 min |
| Aug 2, 2:43 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Orange, Wake | 2 hr |
| Aug 2, 2:46 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 27 min |
| Aug 2, 2:50 PM EDT | Special Weather Statement | RAH | Granville, Vance | 55 min |
| Aug 2, 2:52 PM EDT | Special Weather Statement | RAH | Wake | 53 min |
| Aug 2, 2:58 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange, Wake | 47 min |
| Aug 2, 3:05 PM EDT | Special Weather Statement | RAH | Wake | 55 min |
| Aug 2, 3:08 PM EDT | Areal Flood Advisory | RAH | Chatham, Lee, Montgomery, Moore, Richmond | 112 min |
| Aug 2, 3:09 PM EDT | Special Weather Statement | RAH | Wake | 51 min |
| Aug 2, 3:11 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 24 min |
| Aug 2, 3:14 PM EDT | Special Weather Statement | RAH | Lee, Moore, Richmond | 61 min |
| Aug 2, 3:22 PM EDT | Special Weather Statement | RAH | Nash | 38 min |
| Aug 2, 3:32 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Lee, Orange, Wake | 3 hr |
| Aug 2, 3:32 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Lee, Wake | 43 min |
| Aug 2, 3:39 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Wake | 51 min |
| Aug 2, 3:44 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 61 min |
| Aug 2, 3:46 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 44 min |
| Aug 2, 3:50 PM EDT | Special Weather Statement | RAH | Halifax | 55 min |
| Aug 2, 3:56 PM EDT | Special Weather Statement | RAH | Forsyth | 64 min |
| Aug 2, 3:56 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 49 min |
| Aug 2, 4:06 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth | 6 hr |
| Aug 2, 4:08 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Vance | 35 min |
| Aug 2, 4:11 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| Aug 2, 4:16 PM EDT | Areal Flood Advisory | RAH | Anson, Richmond | 93 min |
| Aug 2, 4:33 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 27 min |
| Aug 2, 4:37 PM EDT | Special Weather Statement | RAH | Warren | 23 min |
| Aug 2, 4:42 PM EDT | Special Weather Statement | RAH | Montgomery | 48 min |
| Aug 2, 5:06 PM EDT | Special Weather Statement | RAH | Randolph | 39 min |
| Aug 2, 5:24 PM EDT | Special Weather Statement | RAH | Davidson | 51 min |
| Aug 2, 5:47 PM EDT | Flash Flood Warning | RAH | Guilford, Randolph | 3 hr |
| Aug 2, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 41 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.